Overdose Prevention

Naloxone/Narcan™ programs have been established in numerous communities throughout the United States and continue to expand. The goal of these programs are to expand naloxone access to drug users and their loved ones, as well as those who take opiates for pain management, with training on overdose prevention, recognition, and response (including calling 911 and rescue breathing) in addition to prescribing and dispensing naloxone.

Click on the following links for more information:

Who Should Have Naloxone

  • Anyone completing opioid detoxification, treatment or who has been abstinent for a period of time.
  • People who have been recently released from incarceration and a past user of opioids.
  • People with prescription opiates for medical conditions.
  • Any programs working with staff or clients, or family members who fit these descriptions.

Overdose Risks

  • People coming out of any period of abstinence – such as leaving treatment or prison.
  • Anyone who uses opioids for long-term management of chronic cancer or non-cancer pain is at risk for opioid overdose.
  • Discharged from emergency medical care following opioid intoxication or poisoning.
  • Those with a medical need for analgesia, coupled with a suspected or confirmed history of substance abuse, dependence, or non-medical use of prescription or illicit opioids such as Heroin.
  • People who use/take opioids combined with benzodiazepines (Ativan, Xanax, and Valium) and/or alcohol.
  • How the drug is administered – injection carries a higher risk.
  • People who use alone.
  • People who use opiates and have other health issues such as HIV, Hepatitis C, liver, kidney or heart disease, and those who are older.

What is Naloxone

  • It’s an opioid antagonist.
  • Store @ 77 degrees (no extreme highs/lows).
  • Medication that only reverses an OPIOID overdose.
  • Cannot get high on it.
  • Little to no adverse effects.
  • Stays active for 20-90 minutes depending on metabolism, amount of drug used, quality of drug used.

Signs and Symptoms of Overdose

  • Unresponsive
  • Constricted pupils
  • Breathing is very slow, irregular, or stopped
  • Pulse (heartbeat) is slow, erratic, or not there
  • Blue skin tinge (look at lips and under finger nails)
  • Body very limp
  • Face drained of color, clammy
  • Vomiting
  • Choking sounds or a gurgling/snoring noise

What To Do in Case of Overdose

Rub your knuckles on the bony part of the chest (sternum) to try to get them to wake up and breathe.

If the person isn’t breathing, take the following steps:

  1. Tilt person on their side and make sure passageway is clear
  2. Call 911
  3. Place person on their back and provide rescue breathing until medical professionals arrive
  4. Administer Naloxone in between rescue breaths
  5. Stay with the person until medical professionals arrive (the Good Samaritan Law protects you)

1. Tilt Person on His/Her Side and Make Sure Airway is Clear

Turn the person so that he/she are laying on his/her side. Open his/her mouth and check to make sure nothing is in the person’s throat blocking them from breathing. Keep individual on his/her side (see Recovery Position below) while you call 911.

Recovery Position

Credit: Massachusetts Department of Public Health Opioid Overdose Education and Naloxone Distribution: MDPH Naloxone pilot project Core Competencies.

2. Call 911

When you call 911 let the operator know as much as possible. Tell the operator the condition of the person who is experiencing an overdose. For example, is the person breathing? What substance(s) has the person taken? Is the person responsive? Did you give Naloxone?

3. Perform Rescue Breathing (credit: MA DPH)

For a person who is not breathing, rescue breathing is an important step in preventing an overdose death. When someone has stopped breathing and is unresponsive, rescue breathing should be done as soon as possible because it is the quickest way to get oxygen into the body.

Steps for rescue breathing are:

  1. Place the person on his or her back and pinch their nose.
  2. Tilt chin up to open the airway. Check to see if there is anything in the mouth blocking the airway. If so, remove it.
  3. Give 2 slow breaths.
  4. Blow enough air into the lungs to make the chest rise.
  5. Turn your head after each breath to ensure the chest is rising and falling. If it doesn’t work, tilt the head back more.
  6. Breathe again every 5 seconds.

4. Administer Naloxone

The administration of Naloxone should be completed between rescue breathing.

How to Administer Naloxone

Narcan™ Nasal Spray:

  1. Remove the Narcan™ from the package.
  2. Tilt the person’s head back, insert the applicator into their nostril and press the plunger.
  3. If they don’t respond within 2 – 3 minutes, give the second dose.

NARCAN® Nasal Spray 4mg Instructions for Use from Adapt on Vimeo.

Nasal Applicator:

  1. Remove small purple and yellow caps from naloxone vial and injector.
  2. Attach vial to injector using three half turns or until stopper is pierced by the needle. **DO NOT PUSH VIAL INTO INJECTOR**
  3. Remove large yellow cover from injector.
  4. Twist plastic side of the white cone (nasal atomizer) onto injector.
  5. Insert side with white foam tip into the person’s nostril.
  6. Push half of Naloxone out of injector into person’s nostril, then push remaining half into the other nostril.
  7. Administer a second dose of Naloxone if person is not responsive after 3-5 minutes.

Evzio® Auto-Injector:

  1. Open packaging and select one dose (pictured below) to use first.
  2. Pull the device up from the case, as indicated by the arrow.
  3. The Evzio® contains a speaker that gives step-by-step instructions to inject naloxone into upper thigh, even through clothing.
  4. If the person does not respond in 2-3 minutes, administer the second dose.

Where to Get Naloxone

In CT, you can ask your health care provider for a prescription for naloxone/Narcan™ in any of these forms. And, many pharmacies across the state now have certified pharmacists who can prescribe and dispense naloxone/Narcan ™. Most insurance (including Medicaid and Medicare) have the intranasal form and nasal spray on their formularies. It is also on CT’s AIDS Drug Assistance Program’s formulary. Purchasing it out of pocket may be cost prohibitive for most people.

CT also has a program through which pharmacists can take an online training to become certified to prescribe and dispense naloxone. To access the online training click here.

To find a pharmacy near you, click here. We highly recommend calling ahead to make sure the trained pharmacist is working that day and that they have naloxone in stock.

Liability Issues

CT's statute PA 16-43 protects any individual administering naloxone/Narcan™ from both civil and crminial prosecution. "Any person, other than a licensed health professional acting in the ordinary course of such person's employment, who administers an opioid antagonist in accordance with this subsection shall not be liable for damages in a civil action or subject to criminal prosecution with respect to the administration of such opioid antagonist."

More Information

Multiple research studies evaluating outcomes after naloxone training in opioid abusing populations reported either no increase or decreased drug use in people who received naloxone kits. (Maxwell, S., Bigg, D., Stanczykiewicz, K., et al. (2006). Prescribing naloxone to actively injecting heroin users: A program to reduce heroin overdose deaths. J Addict Dis, 25(3), 89–96., Seal, K. H., Thawley, R., Gee, L., et al. (2005). Naloxone distribution and cardiopulmonary resuscitation training for injection drug users to prevent heroin overdose death: A pilot intervention study. J Urban Health, 82(2), 303–311; Wagner, K. D., Valente, T. W., Casanova, M., et al. (2010). Evaluation of an overdose prevention and response training programme for injection drug users in the Skid Row area of Los Angeles, CA. Int J Drug Policy, 21(3), 186–193.)

Overdose is the primary cause of death for people released from incarceration and those coming out of substance use treatment due to the loss of tolerance. (Binswanger, I. A., Nowels, C., Corsi, K. F., Glanz, J., Long, J., Booth, R. E., & Steiner, J. F. (2012). Return to drug use and overdose after release from prison: a qualitative study of risk and protective factors. Addiction Science & Clinical Practice, 7(1), 3. http://doi.org/10.1186/1940-0640-7-3)

In CT, in 2015, 44% of accidental drug intoxication deaths occurred among individuals who had been detained at some point during their life by the Connecticut Department of Corrections.50 In individuals with opioid use disorder, the risk of overdose is greatest upon release, especially if they have not received opioid treatment medications during their incarceration. In Connecticut, 64% of overdose deaths among individuals released from the Department of Corrections occur within 6 months of release. (Kathleen Maurer MD. Some recent data on DOC prisoners. 2016.)

Substantial evidence from a number of longitudinal studies indicates that the period immediately following release from prison39 and the period immediately following discharge from a detoxification facility pose a significantly elevated risk of overdose (1 J. Strang and others, “Loss of tolerance and overdose mortality after inpatient opiate detoxification: follow up study”, British Medical Journal, vol. 326, No. 7396 (3 May 2003).

Drug users can only enter treatment if they are alive.

This website is maintained by AIDS Connecticut. For more information visit www.aids-ct.org or call 860-247-2437.